Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 554, NWS Springfield, MO

August 27, 2003Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 27, 2003, 2:22 PM CDT for Wright County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 2:22 PM CDT (19:22 UTC)
Expired
Aug 27, 2003, 3:15 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Wright County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS53 KSGF 271922
SVRSGF
MOC229-272015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN MISSOURI

* UNTIL 315 PM CDT.

* AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE  
  LOCATED 7 MILES EAST OF HARTVILLE...OR 24 MILES WEST OF            
  HOUSTON...AND WERE STATIONARY.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...  
  CENTRAL AND EASTERN WRIGHT COUNTY.

THE TOWNS OF DAWSON AND MANES ARE ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3715 9245 3722 9226 3739 9236 3731 9252

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:50 AM CDT, 11 hours 32 minutes earlier.

Area forecast discussion, Aug 27, 2:50 AM CDT, 11 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT WED AUG 27 2003

.DISCUSSION...
ISOLATED CONVECTION CONTINUED INTO THE EARLY MORNING HOURS WEDNESDAY
IN THE LAKE OF THE OZARKS REGION.  THUNDERSTORM ACTIVITY WAS MORE
CONCENTRATED FARTHER NORTH ALONG THE INTERSTATE 70 CORRIDOR IN
CLOSER PROXIMITY TO WEAK SURFACE BOUNDARY THAT STRETCHED FROM
EASTERN NEBRASKA AND ACROSS FAR NORTHERN MISSOURI. 8-BIT RADAR
IMAGERY AT NWS SPRINGFIELD CLEARLY SHOWED AN OUTFLOW BOUNDARY AND
GRAVITY WAVES THAT EMANATED FROM THE CONVECTIVE CLUSTERS THAT
DEVELOPED TUESDAY EVENING.  THIS BOUNDARY HAD PUSHED SOUTH
INTERSTATE 44.  SATELLITE IMAGERY AND PROFILERS SHOWED A SHEAR AXIS
AND POSSIBLY AN EMBEDDED MESOSCALE VORTICITY CENTER OVER SOUTH
CENTRAL KANSAS.

SHORT TERM (TODAY THROUGH THURSDAY)...
LITTLE CHANGE IN THE AIRMASS IS EXPECTED TODAY.  FORECAST SOUNDINGS
SUGGEST CAPES NEAR 3000 J/KG AND PRECIPITABLE WATER VALUES NEAR
1.75.  THIS YIELDED ISOLATED TO SCATTERED CONVECTION TUESDAY AND
WOULD EXPECT A SIMILAR SCENARIO TODAY.  A COUPLE OF FEATURES MAY
FOCUS ACTIVITY.  FIRST THE DIFFUSE FRONT TO THE NORTH AND RESIDUAL
MESOSCALE BOUNDARIES MAY ENHANCE CHANCES ACROSS CENTRAL MISSOURI
INCLUDING THE LAKE OF THE OZARKS AND ROLLA AREAS. SECOND THE SHEAR
AXIS OVER KANSAS MAY MIGRATE FAR ENOUGH EAST TO INCREASE CHANCES
ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI.  INCREASED
AMOUNT OF CONVECTIVE DEBRIS ASSOCIATED WITH THUNDERSTORM ACTIVITY
MAY KEEP HIGHS A DEGREE OR TWO COOLER.

THE REMNANTS OF THE SHEAR AXIS WILL PUSH EAST INTO THE AREA
THURSDAY. THIS ALONG WITH LITTLE MODIFICATION TO THE EXISTING
AIRMASS WILL SUPPORT AT LEAST ISOLATED CONVECTION THURSDAY AFTERNOON
AND EVENING.
JOPLIN HAS REACHED 100 DEGREES THE PAST 10 CONSECUTIVE DAYS BUT
COULD FALL JUST SHORT TODAY.  THE HEAT WAVE WILL PERSIST INTO
THURSDAY WITH POTENTIAL OF COMPRESSIONAL WARMING AHEAD OF AN
APPROACHING FRONT. HEAT INDEX VALUES WILL AGAIN BE NEAR 105 FROM
SOUTHEAST KANSAS INTO CENTRAL MISSOURI WHERE A HEAT ADVISORY WILL
CONTINUE INTO THURSDAY.

LONG TERM (FRIDAY THROUGH TUESDAY)...
A TRANSITION IN THE PATTERN STILL LOOKS LIKELY INTO THE WEEKEND. THE
STRONG SUBTROPICAL RIDGE WILL FLATTEN AND SHIFT SOUTHEAST IN
RESPONSE TO WESTERLIES AND A SERIES OF SHORTWAVES BREAKING THROUGH
ACROSS THE NORTHERN TIER OF THE U.S.  THIS WILL ALLOW A FRONT TO SAG
SOUTH INTO THE REGION LATE THURSDAY INTO FRIDAY.  STILL SOME
QUESTION JUST HOW MUCH PROGRESS THE FRONT WILL MAKE...BUT IT APPEARS
IT WILL BE CLOSE ENOUGH TO ENHANCE RAIN CHANCES ACROSS WEST CENTRAL
MISSOURI THURSDAY NIGHT.  THE CLOSE PROXIMITY OF THE FRONT...AND
POSSIBILITY OF A GOOD SUBTROPICAL FEED WILL INCREASE RAINFALL
POTENTIAL FRIDAY.  CLOUDS AND INCREASED SHOWER COVERAGE WILL BRING
SOME RELIEF FROM THE HEAT.

THE FRONT WILL SLOWLY DROP THROUGH THE AREA SATURDAY AS THE FLOW
ALOFT BECOMES MORE SOUTHWESTERLY.  THIS MAY RESULT IN COUPLE OF DAYS
OF DECENT RAIN CHANCES AND THE POTENTIAL OF SIGNIFICANT RAINFALL
AMOUNTS. I HAVE INCREASED RAIN CHANCES A LITTLE FRIDAY INTO
SATURDAY. WITH THE FRONT PROGGED TO MAKE ONLY SLOW PROGRESS...
I INTRODUCED RAIN CHANCES TO FAR SOUTHERN MISSOURI SUNDAY.  THE
PASSAGE OF THE FRONT AND ASSOCIATED CLOUDS AND PRECIPITATION SHOULD
BRING AN END TO THE PROLONGED HOT SPELL.

MORE SEASONABLE AND POSSIBLY BELOW NORMAL TEMPERATURES WILL CONTINUE
EARLY NEXT WEEK.

&&

.AVIATION...
ISOLATED THUNDERSTORMS SHOULD REMAIN NORTH OF THE SPRINGFIELD AND
JOPLIN AREAS THIS MORNING. HOWEVER SOME AREAS OF MVFR CONDITIONS IN
LIGHT FOG MAY DEVELOP THIS MORNING AND PERSIST UNTIL 14Z (9 AM).
VFR CONDITIONS WILL PREVAIL FROM MID MORNING INTO THIS EVENING.
HOWEVER SCATTERED CUMULUS WILL FORM THIS AFTERNOON WITH BASES NEAR 5
THOUSAND FEET.  ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP BY
EARLY AFTERNOON AND CONTINUE INTO THE EVENING.

&&

.SGF...
MO...HEAT ADVISORY THROUGH THURSDAY NORTH & WEST OF THE OZARK
PLATEAU. KS...HEAT ADVISORY THROUGH THURSDAY.

FOSTER
Hazardous weather outlook, Aug 27, 1:00 PM CDT, 1 hour 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN
  EXCESS OF 60 MPH...HAIL TO THE SIZE OF NICKELS...FREQUENT CLOUD TO
  GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

  HEAT INDICES BETWEEN 100 AND 105 DEGREES.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH 10
  PM...WITH THE GREATEST COVERAGE EXPECTED BETWEEN 2 PM AND 8 PM.

  THE HIGHEST HEAT INDICES WILL AFFECT AREAS NORTHWEST OF A LINE
  FROM COLUMBUS KANSAS TO GREENFIELD...BETWEEN 1 AND 6 PM.

  DISCUSSION:

  THE HOT TEMPERATURES WILL INTERACT WITH THE MOIST AND UNSTABLE
  AIRMASS TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS.
  ATMOSPHERIC CONDITIONS WILL SUPPORT THE POTENTIAL OF DAMAGING
  DOWNBURST WINDS AND HAIL IN A FEW OF THE STORMS.

  THE HEAT WAVE WILL CONTINUE WITH HIGHS NEAR 100 DEGREES...AND
  HEAT INDEX VALUES OF 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THE EXCESSIVE HEAT WILL PERSIST THURSDAY WITH HEAT INDICES AGAIN
  EXCEEDING 100 DEGREES.

  ISOLATED THUNDERSTORMS CAN BE EXPECTED THURSDAY WITH AN INCREASED
  CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY.  ALTHOUGH SEVERE
  THUNDERSTORMS WILL BE POSSIBLE...THE COVERAGE AND INTENSITY OF
  SEVERE WEATHER REMAINS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT DUE TO THE
  ISOLATED NATURE OF THE ANTICIPATED SEVERE WEATHER.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, Aug 27, 9:59 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0959 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    LICKING                   MO   WIND DAMAGE
08/26/03   TEXAS                          TREES DOWNED ALONG WITH
                                          COMMERCIAL SIGNS
                                          DESTROYED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 10:41 AM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    LA RUSSELL                MO   WIND DAMAGE
08/26/03   JASPER                         TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 10:45 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    APPLETON CITY             MO   WIND DAMAGE
08/26/03   ST.CLAIR                       TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 10:50 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1121 PM    3 NW BAXTER SPGS          KS   WIND DAMAGE
08/26/03   CHEROKEE                       ROOF DAMAGE TO A
                                          STRUCTURE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 11:05 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    AVA                       MO   .75 INCH HAIL
08/26/03   DOUGLAS                        REPORT RECEIVED AT 405
                                          PM. REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0355 PM    AVA                       MO   WIND DAMAGE
08/26/03   DOUGLAS                        POWERLINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0430 PM    AVA                       MO   WIND DAMAGE
08/26/03   DOUGLAS                        CAR PORT WAS RIPPED OFF A
                                          HOUSE AND BLOWN INTO A
                                          WALMART PARKING LOT WHERE
                                          IT STRUCK A CAR AND
                                          TOTALED IT OUT. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0432 PM    2 S POWELL                MO   WIND DAMAGE
08/26/03   MCDONALD                       NUMEROUS TREES DOWN.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0505 PM    3 N HIGHLANDVILLE         MO   .75 INCH HAIL
08/26/03   CHRISTIAN                      REPORTED BY PUBLIC.

0510 PM    3 W MOUNTAIN GROVE        MO   WIND DAMAGE
08/26/03   WRIGHT                         REPORTED BY PUBLIC.

0543 PM    HIGHLANDVILLE             MO   WIND DAMAGE
08/26/03   CHRISTIAN                      TREE DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0600 PM    SEYMOUR                   MO   1 INCH HAIL
08/26/03   WEBSTER                        REPORTED BY PUBLIC.

0624 PM    NORTHVIEW                 MO   .75 INCH HAIL
08/26/03   WEBSTER                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0700 PM    LICKING                   MO   WIND DAMAGE
08/26/03   TEXAS                          TREES DOWNED ALONG WITH
                                          COMMERCIAL SIGNS
                                          DESTROYED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0700 PM    STOTTS CITY               MO   WIND DAMAGE
08/26/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0726 PM    1 N CARTHAGE              MO   .88 INCH HAIL
08/26/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0727 PM    COLLINS                   MO   WIND DAMAGE
08/26/03   ST.CLAIR                       REPORTED BY .

0845 PM    LA RUSSELL                MO   WIND DAMAGE
08/26/03   JASPER                         TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1045 PM    APPLETON CITY             MO   WIND DAMAGE
08/26/03   ST.CLAIR                       TREES DOWNED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1121 PM    3 NW BAXTER SPGS          KS   WIND DAMAGE
08/26/03   CHEROKEE                       ROOF DAMAGE TO A
                                          STRUCTURE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Aug 27, 2:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT WED AUG 27 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    5 SW VERONA               MO   WIND DAMAGE
08/27/03   LAWRENCE                       TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:00 PM CDTSevere Thunderstorm WarningSGFPhelps45 min
Aug 26, 7:18 PM CDTSevere Thunderstorm WarningSGFJasper57 min
Aug 26, 8:24 PM CDTSevere Thunderstorm WarningSGFJasper51 min
Aug 26, 10:24 PM CDTSevere Thunderstorm WarningSGFSt. Clair51 min
Aug 27, 1:45 PM CDTSevere Thunderstorm WarningSGFLawrence45 min
Aug 27, 2:44 PM CDTSevere Thunderstorm WarningSGFPolk46 min
Aug 27, 3:24 PM CDTSevere Thunderstorm WarningSGFGreene51 min
Aug 27, 3:29 PM CDTSevere Thunderstorm WarningSGFWebster46 min
Aug 27, 4:10 PM CDTFlash Flood WarningSGFGreene4 hr
Aug 27, 4:14 PM CDTSevere Thunderstorm WarningSGFGreene46 min
Aug 27, 5:27 PM CDTSevere Thunderstorm WarningSGFVernon33 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.